People who take more than the recommended dosage of Tylenol and other acetominophen products over as little as just a few days are setting themselves up for fatal liver damage, say U.K. researchers.

Acetaminophen builds up in the body, causing an overdose that can be more deadly than taking a single, intentional overdose. The accidental poisoning is a result of what's called "staggered overdoses," when people take extra doses to relieve pain.

The likelihood of death from liver damage increases if treatment is delayed: Most people don't connect symptoms like vomiting to Tylenol or similar painkillers and neglect to tell their doctor they took them.

In August 2013, the FDA released a warning stating that acetaminophen can cause rare but serious skin reactions (Stevens-Johnson syndrome, toxic epidermal necrolysis, acute generalized exanthematous pustulosis), which may be fatal. These reactions, which also may occur with NSAIDs, can result from first-time acetaminophen use or at any time when using the medication. If you are using an over-the-counter or prescription medication and develop a skin rash, stop taking the drug and seek immediate medical attention.

Source: British Journal of Clinical Pharmacology, Published online 11/22/11; Prepared by the Editors of The Johns Hopkins Medical Letter: Health After 50; Updated by Remedy Health Media

Publication Review By: the Editorial Staff at Healthcommunities.com

Published: 18 Jul 2013

Last Modified: 28 Jan 2015